ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

10.10.2008


Bodybuilder hospitalized after caffeine overdose

The picture of health, an instructor in a British gym had an excellent physique, but fainted during training and remained unconscious for a quarter of an hour. Reason enough for the 28-year-old bodybuilder to go to the Accidents and Emergencies of the Northern General Hospital in Sheffield. There the doctors discovered that the man was suffering from caffeine poisoning.

Three days before the bodybuilder collapsed he had started to experiment with high-dosage caffeine pills, each of which contained 200 mg of the active ingredient. Products like this are popular among bodybuilders, who use them to improve their work outs. The makers of the pills advise users not to take more than a couple of pills a day, but in the bodybuilding world more is still better, and the bodybuilder started to increase the dose.

Caffeine
On the day he admitted himself to hospital he had taken about 18 pills, which works out at 3.5 g of pure caffeine. And he'd washed it all down with 3 cups of strong coffee. The man had consumed over 4 g of caffeine. Ordinary mortals start to show signs of caffeine poisoning symptoms at an intake of 800 mg.

When the doctors examined the bodybuilder they noticed that he was sweating; his urine was dark, indicating the presence of blood and protein. Later the doctors also found myoglobin in the man’s urine, a protein that is released when muscle tissue tears and leaks its content into the blood. The instructor had heart palpitations, headache, nausea, pain in his thighs, was restless and found it impossible to sleep. [What do you expect if you take 4 g of caffeine? – Ed.]

The doctors also found that he had a high level of the enzyme creatine kinase in his blood. Creatine kinase is released after intensive training and large amounts in the blood are an indication of muscle damage. At the first examination the concentration of creatine kinase in his blood was 3270 units per liter. That's on the high side, but not as high as levels mentioned in the literature on bodybuilders who have injected themselves or taken pills to pump up their muscles. A day later his creatine kinase level had risen to 7611 units per liter, still not a particularly alarming level for a bodybuilder.

The concentration of caffeine in the man's blood was interesting: 12.3 mg per liter. Obscenely high, but still not toxic. Caffeine is not toxic until the level reaches 15 mg per liter. A concentration of 25 mg per liter is deadly.

Caffeine is regarded a harmless stimulant – which is what it is. That's why caffeine is found in niche products like breakfast soap, energy chips, energy donuts and popular energy drinks. But that still doesn't mean that a harmless substance like caffeine doesn't become poisonous if you consume too much. Toxicologists report a couple of cases each year of people who end up in intensive care after taking a caffeine overdose. These excessive caffeine users are probably caught out by the fact that caffeine is broken down more slowly when taken in high doses.

The most serious cases of caffeine poisoning require medical treatment. Valium is usually the first medication used, but sometimes beta-blockers are also required. If the blood has become acidic, then substances like sodium bicarbonate are used to normalise the acid level. The proteins that enter the bloodstream when muscles tear are a danger to the liver and the effects are even worse if the blood is acidic.

The bodybuilder was allowed home on the third day after admission to hospital. He swore he would never use caffeine supplements again and has remained out of trouble since.

The doctors were pleased with him though: he was the first case of caffeine poisoning as a result of using caffeine to improve performance. A novelty like this is always a good way to get a publication in a scientific journal. Not to mention interest – ehem – from a website like Ergo-log.

Sources:
J Accid Emerg Med. 1998 May;15(3):196-7.